Alert archive / New Mexico / Wind Advisories in 2025

Wind Advisory 3, NWS Albuquerque, NM

January 11, 20255 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 11, 2025, 9:44 AM MST for 5 counties in New Mexico. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2025, 9:44 AM MST (16:44 UTC)
Expired
Jan 11, 2025, 6:00 PM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Guadalupe County, NM, Lincoln County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 136 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 4.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2025-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2025-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS75 KABQ 111644
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
944 AM MST Sat Jan 11 2025

NMZ223-233-239-120100-
/O.NEW.KABQ.WI.Y.0003.250111T1644Z-250112T0100Z/
Central Highlands-Guadalupe County-Eastern Lincoln County-
944 AM MST Sat Jan 11 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Central Highlands, Eastern Lincoln County, and Guadalupe 
  County.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways 
  which will create difficult driving conditions.

* ADDITIONAL DETAILS...Strong winds will create areas of blowing 
  snow which will reduce visibility. The combination of slick spots 
  on roads and strong crosswinds will create treacherous driving 
  conditions, especially for high profile vehicles such as large 
  semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake
1 follow-up statement
691 
WWUS75 KABQ 120033
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
533 PM MST Sat Jan 11 2025

NMZ223-233-239-120145-
/O.EXP.KABQ.WI.Y.0003.000000T0000Z-250112T0100Z/
Central Highlands-Guadalupe County-Eastern Lincoln County-
533 PM MST Sat Jan 11 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire.

$$

24

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 11, 4:26 AM MST, 5 hours 18 minutes earlier. Its key messages:

  • Updated at 421 AM MST Sat Jan 11 2025
  • Milder with strong westerly winds will develop along the high plains of eastern NM today. Gusts of up to 50 mph are possible. Strong crosswinds may lead to hazardous travel conditions.
  • Another round of light snow is expected for northeast NM and the the northern mountains late Saturday through Sunday. Snow will result in slick highways and mountain passes. Breezy conditions may result in blowing snow and reduced visibility around Raton Pass.
  • The risk of frostbite and hypothermia due to prolonged exposure to very cold temperatures will remain a hazard for the next several mornings.
Area forecast discussion, Jan 11, 4:26 AM MST, 5 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
426 AM MST Sat Jan 11 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 421 AM MST Sat Jan 11 2025

-  Milder with strong westerly winds will develop along the high
   plains of eastern NM today. Gusts of up to 50 mph are
   possible. Strong crosswinds may lead to hazardous travel
   conditions.

-  Another round of light snow is expected for northeast NM and
   the the northern mountains late Saturday through Sunday. Snow
   will result in slick highways and mountain passes. Breezy
   conditions may result in blowing snow and reduced visibility
   around Raton Pass.

-  The risk of frostbite and hypothermia due to prolonged
   exposure to very cold temperatures will remain a hazard for the
   next several mornings.

&&

.SYNOPSIS...
Issued at 140 AM MST Sat Jan 11 2025

Milder temperatures expected today with gusty west and northwest
winds from Farmington extending southeast to Clovis and Portales
south of the next system. Snow showers move into northeast NM and
the northern mountains tonight into Sunday morning behind a backdoor
front. Some slick roads and minor impacts possible along I-25 at
Raton Pass from this snow. Much colder areawide Sunday with periods
of light snow showers across the northern mountains. CLearing skies
Monday with light winds and a gradual warming trend during the work
week. High temperatures will finally warm up slightly above normal
by Thursday and Friday. Increasing west winds late next week with
the potential of a more significant winter storm next Sunday.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 134 AM MST Sat Jan 11 2025

A transient upper level ridge currently over the region is shifting
south and will give way to increasing westerly flow today ahead of a
shortwave trough moving east-southeast from over the Great Basin.
West-northwest winds will get gusty today from Farmington southeast
through Clines Corners and over to Clovis and Portales, but are
forecast to remain below advisory threshold. Temperatures will be
warmer than yesterday's, although still below normal most areas and
especially over/near existing snow cover across the east central
plains. The shortwave trough will progress into CO and northern NM
late today through tonight and push a cold front south across the
area, providing some weak upslope along the highlands and east
slopes of the central mountain chain. Key word is 'weak' as the
forcing from the shortwave trough and backdoor segment of the cold
front are very unimpressive, as-is our meager PWATs across the area.
The result is very little qpf from the 00Z model solutions, but with
relatively high snow ratios we could crank out a few inches across
the Sangre De Cristos and near Raton Pass and Capulin. Given the
lower advisory criteria of the Johnson and Bartlett Mesas, will
issue a Winter Weather Advisory for tonight with impacts to travel
on I-25 through Raton Pass and along US64/87 near Capulin and Des
Moines. Weak upslope behind the front will likely create areas of
freezing fog across the highlands and along the east slopes of the
central mountain chain Sunday night, but low forecast confidence on
the extent at this time. Light snow may persist into Sunday morning
and a round of snow showers are forecast Sunday afternoon over the
northern and central mountains as weak troughing remains over the
area. Sunday will be cold behind the front, with highs generally 5-
15 degrees below normal.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 140 AM MST Sat Jan 11 2025

Light snow showers across the northern mountains will gradually
taper off Sunday night into Monday morning followed by clearing
skies during the day Monday. Temperatures look to slowly warm up
Monday and Tuesday after a very cold Sunday, but locations across
the state will remain generally around 5 to 12 degrees below
average. This is due to weak troughing remaining over the
Intermountain West. An upper low sliding down the Pacific Coast
Monday eventually closes off into a upper low off the southern CA
coast Tuesday. The end result will be a Rex block off the Pacific
coast. New Mexico will remain under weak upper flow mid week between
the aforementioned Rex Block and longwave troughing across the
central and eastern U.S. Upper level heights will increase gradually
during this time as well allowing temperatures to warm up closer to
average Wednesday and eventually near to slightly above average
Thursday and Friday. West winds increase Friday as the upper low off
the southern CA coast opens up and its dry remnants move across the
region.

Heading into MLK weekend, very cold longwave troughing moves
southeast into the northern and central Rockies and Great Plains.
Ensemble clusters are split on the overall evolution of this
longwave troughing. About half of the clusters keep the state just
south and west of the overall longwave trough. The other half dig
the backside of the longwave trough into an eventual closed low over
the desert SW next Sunday. The first scenario would result in fairly
dry and colder temperatures, while the second scenario would result
in fairly widespread snow along with the colder temperatures due to
the upper low interacting with the backdoor front.

&&

.AVIATION...
(12Z TAFS)
Issued at 421 AM MST Sat Jan 11 2025

VFR conditions prevail and are forecast to persist, except for at
KLVS and KTCC late in period when MVFR conditions are likely to
develop behind a backdoor cold front. KLVS may dip into the IFR
category with light snow after midnight, but lower forecast
confidence on IFR at this time. Otherwise, gusty west-northwest
winds will develop around mid day, most notably at KFMN where
gusts to 35kts are possible.

&&

.FIRE WEATHER...
Issued at 140 AM MST Sat Jan 11 2025

Critical fire weather conditions are not forecast through at least
the next seven days. Westerly flow will be on the uptrend today
ahead of an approaching shortwave trough and associated cold front,
forecast to push through tonight and bring a round of snow to north
central and northeast areas. Breezy to windy west-northwest winds
today will bring some downslope warming, but temperatures will
remain below normal across much of the area. Colder conditions will
return behind the cold front on Sunday, with continued chances for
snow in the mountains. Increasing pressure heights from mid to late
week will bring warming, with daytime temperatures trending back to
above normal across much of the area by Friday. Vent rates will be a
mixed-bag of poor to good the next few days, but then trend poor
most areas from mid to late week as pressure heights increase and
the atmosphere becomes very stable.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  42  10  37  14 /   0   0   0   5
Dulce...........................  38   6  35   4 /  10  10  40  20
Cuba............................  39   8  33  11 /   0   0  20  10
Gallup..........................  41   2  37   1 /   0   0   5   5
El Morro........................  41   9  36  10 /   0   0   5  10
Grants..........................  44   4  38   6 /   0   0  10  10
Quemado.........................  45   8  38   8 /   0   0  10   5
Magdalena.......................  44  15  33  16 /   0   0   5  10
Datil...........................  44  11  34  13 /   0   0   5  10
Reserve.........................  52   8  44   4 /   0   0   5   5
Glenwood........................  52  19  48  19 /   0   0   5   5
Chama...........................  31   8  29   4 /  20  20  30  20
Los Alamos......................  41  19  30  17 /   0  20  40  30
Pecos...........................  41  15  31  14 /   0  30  40  30
Cerro/Questa....................  36  10  28   9 /  10  40  30  30
Red River.......................  30   6  21   3 /  20  50  50  30
Angel Fire......................  34  -3  26  -2 /  10  50  50  40
Taos............................  40   6  32   4 /   5  30  30  20
Mora............................  40  11  29   6 /   0  40  40  30
Espanola........................  44  14  36  12 /   0  20  30  20
Santa Fe........................  40  18  32  17 /   0  30  40  20
Santa Fe Airport................  43  14  34  16 /   0  20  40  20
Albuquerque Foothills...........  42  25  37  24 /   0  10  30  10
Albuquerque Heights.............  44  23  38  21 /   0   5  20  10
Albuquerque Valley..............  45  18  40  19 /   0   5  20  10
Albuquerque West Mesa...........  45  22  38  22 /   0   5  20  10
Belen...........................  44  14  41  14 /   0   0  10  10
Bernalillo......................  47  20  39  20 /   0   5  30  10
Bosque Farms....................  44  14  40  15 /   0   5  10  10
Corrales........................  46  19  39  21 /   0   5  20  10
Los Lunas.......................  45  14  40  17 /   0   0  10  10
Placitas........................  44  21  36  22 /   0  10  30  20
Rio Rancho......................  45  21  39  22 /   0   5  20  10
Socorro.........................  46  19  41  17 /   0   0   5  10
Sandia Park/Cedar Crest.........  38  18  31  18 /   0  10  30  20
Tijeras.........................  39  19  32  19 /   0  10  30  20
Edgewood........................  40  17  33  14 /   0  10  30  20
Moriarty/Estancia...............  43  10  34   9 /   0  10  20  10
Clines Corners..................  41  15  30  12 /   0  30  20  10
Mountainair.....................  39  13  33  12 /   0  10  20  20
Gran Quivira....................  40  13  33  13 /   0  10  10  10
Carrizozo.......................  40  20  37  17 /   0   5  10  10
Ruidoso.........................  41  17  30  14 /   0  10  20  10
Capulin.........................  40  13  29  10 /  20  50  10   5
Raton...........................  47  14  34   9 /  20  60  20  20
Springer........................  50  15  35   9 /   5  30  10  10
Las Vegas.......................  47  14  31  11 /   0  40  20  10
Clayton.........................  46  19  39  17 /   5  20   0   0
Roy.............................  50  19  36  16 /  10  20  10   5
Conchas.........................  54  22  42  20 /   5  10   5   5
Santa Rosa......................  52  21  40  18 /   0  20  10   5
Tucumcari.......................  53  22  43  17 /   0  10   0   0
Clovis..........................  48  22  41  21 /   0   5   0   0
Portales........................  47  21  42  17 /   0   5   0   0
Fort Sumner.....................  48  21  41  16 /   0  10   0   0
Roswell.........................  48  27  43  24 /   0   5   5   0
Picacho.........................  52  22  38  17 /   0  10   5   5
Elk.............................  52  20  37  15 /   0  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Sunday for NMZ227.

&&

SHORT TERM...11
LONG TERM....71
AVIATION...11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 1:29 AM MSTWinter Weather AdvisoryABQColfax, Union23 hr

Nearby

Wind Advisories in New Mexico, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.